Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 6, 1996, 6:19 PM EDT for Smyth County, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1996, 6:19 PM EDT (22:19 UTC)
- Expired
- May 6, 1996, 8:15 PM EDT
- In force
- 116 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 062219 FFWRNK VAC173-070015- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 619 PM EDT MON MAY 6 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...NORTHERN SMYTH COUNTY AT 620 PM DOPPLER RADAR IN BLACKSBURG SHOWED A STATIONARY STORM OVER NORTHEASTERN SMYTH COUNTY IN THE CHATAM HILL AREA. RADAR ESTIMATES AROUND 2 INCHES HAS FALLEN IN NORTHEASTERN SMYTH COUNTY SINCE 530 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT" IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:08 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 6, 2:08 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 206 PM EDT MON MAY 6 1995 FRNT SOUTH OF RNK CWA AND CONT TO PUSH TO THE SOUTH E OF MTNS. HOPEFULLY THIS WILL LIMIT CNVCTION IN CWA...WITH MOST CNVCTION LCTD TO THE SOUTH IN INSTBL AIRMASS. FROM TONIGHT THROUGH TUE NIGHT NO REAL STRNG DYNMC TRGR FOR COPIOUS AMNTS OF RAIN ACRS CWA. FRNT REMAINS TO THE S WITH STBLE NERLY LO LVL FLO ACRS REGION. EVEN THO WEAK SHRTWVS TRK ACRS CWA ETA QVECT FORCING NEARLY NON-EXISTANT. LUKIN AT I300 OR SO...THERE IS GUD ISNTRPC LIFT FROM LATER TONIGHT THROUGH TUE NIGHT AND THTE ADVCTN DOES BECOME IMRPRSV BUT STRNG THTE RDG TO HELP FOCUS PRECIP NOT APPRNT. WEST OF THE MTNS FRNT DOES START TO LFT N AGAIN AND IT WILL LIKEL BE A FOCUS FOR RW/TRW TO FORM WEST OF CWA AND TRK ACRS THE CWA AS MORE STRATIFIED PRECIP...AIDED BY ISNTRPC LFTING. WITH LO LVL FLO TURNING MORE SERLY...ISNTRPC LFT...AND PSBLE DYING CNVNTION FRM THE WEST WE SHUD SEE PRECIP DVLPING AS SOME L- LATE TONIGHT OR EARLY TUE. PERIODS R-/L- AND CHILLY TEMPS TUE AND TUE NIGHT. BY WED STILL NO REAL DRYING TO TAKE PLACE. WE CUD SEE SOME OF THE LO LVL RH MIX OUT TO GIVE SOME SUN...ESPCLY W OF THE BLUE RDGE. THAT CUD |LEAD TO RTRN OF CNVCTION THEN. ROA 55/60/55/77 3863 SPN
In the hours before
Local storm report, May 6, 2:30 PM EDT, 3 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON MAY 6 1996
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM BOONES MILL VA 1.25 INCH HAIL.
05/05/96 FRANKLIN
653 PM ROCKY MOUNT VA 1.50 INCH HAIL.
05/05/96 FRANKLIN HAIL DAMAGED VEHICLES AND
BROKE OUT WINDOWS.
710 PM GLADE HILL VA LIGHTNING.
05/05/96 FRANKLIN LIGHTNING STARTED A FIRE
WHICH DAMAGED A MOTOR
HOME.
715 PM 9 ESE BURNT CHIMNEY VA 0.75 INCH HAIL.
05/05/96 FRANKLIN
800 PM BOONE NC 1.00 INCH HAIL.
05/05/96 WATAUGA
825 PM ENNICE NC 0.88 INCH HAIL.
05/05/96 ALLEGHANY
845 PM COUNTYWIDE VA WIND DAMAGE.
05/50/96 CHARLOTTE NUMEROUS TREES DOWN.
CONTINUED UNTIL 915 PM.
850 PM ALTAVISTA VA 0.88 INCH HAIL.
05/05/96 CAMPBELL REPORTED BY ALTAVISTA
POLICE.
850 PM PURLEAR NC 1.25 INCH HAIL.
05/05/96 WILKES
855 PM MILLERS CREEK NC 0.88 INCH HAIL.
05/05/96 WILKES
930 PM CHARLOTTE COURTHOUSE VA WIND DAMAGE.
05/05/96 CHARLOTTE TREES KNOCKED DOWN ONTO A
BARN.
940 PM BLAND VA 1.00 INCH HAIL.
05/05/96 BLAND
1000 PM MAX MEADOWS VA 1.00 INCH HAIL.
05/05/96 WYTHE
1020 PM DRAPER VA 1.50 INCH HAIL.
05/05/96 PULASKI
1040 PM 3 SW MONETA VA 1.50 INCH HAIL.
05/05/96 BEDFORD
1045 PM MONETA VA 0.75 INCH HAIL.
05/05/96 BEDFORD
1045 PM 3 N MONETA VA WIND DAMAGE.
05/05/96 BEDFORD THUNDERSTORM WINDS BROKE
A SECTION OF A CHIMNEY
OFF.
1045 PM FLOYD VA 0.75 INCH HAIL.
05/05/96 FLOYD
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 60 min |
| May 5, 8:00 PM EDT | Severe Thunderstorm Warning | RNK | 60 min | |
| May 5, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 5, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 44 min |
| May 5, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 33 min |
| May 5, 8:45 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 60 min |
| May 5, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| May 5, 9:06 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 54 min |
| May 5, 9:23 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 52 min |
| May 5, 9:35 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 40 min |
| May 5, 9:43 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 47 min |
| May 5, 9:43 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 47 min |
| May 5, 10:06 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 54 min |
| May 5, 10:25 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 50 min |
| May 5, 10:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.